North Carolina, 2002

Hail and Damaging Winds in North Carolina, April 28, 2002

April 28, 2002 · NWS AKQ · 6 events in 4 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 28, 5:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 28, 5:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
640 PM EDT SUN APR 28 2002

UPDATING ALL PRODUCTS FOR TORNADO WATCHES WHICH NOW COVER ENTIRE CWA.

AREAS OF CONCERN...CURRENTLY WATCHING 3 POSSIBLY TORNADIC CELLS OVR
S CENTRAL VA COUNTIES. ANTHR CELL CROSSING DC AREA ATTM MAY AFFECT
MD EASTERN SHORE COUNTIES IN A FEW HOURS.

MORE LATER...

FCSTID = 20
SBY   53  69  42  70 /  30   0   0  20
OXB   54  65  43  65 /  30   0   0  20
ECG   62  74  46  73 /  20   0   0  10
ORF   63  70  50  71 /  20   0   0  10
PHF   58  71  45  70 /  30   0   0  10
AKQ   57  73  44  72 /  30   0   0  10
RIC   56  71  42  71 /  30   0   0  10
FVX   55  72  42  71 /  30   0   0  10

.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. TORNADO WATCH
ALL ZONES UNTIL 10 PM.

NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK
SND. TORNADO WATCH ALL ZONES UNTIL 10 PM.

VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY.
TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ069. TORNADO WATCH ALL OTHER AREAS
UNTIL 10 PM.

CULLEN

In the hours before

Special weather statement, Apr 28, 3:50 PM EST, 3 hours 10 minutes before
VAZ048-049-060>062-069-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN APR 28 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

IN VIRGINIA...

  CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE
  EDWARD.

SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY.
THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE
AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS.

WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CULLEN
Local storm report, Apr 28, 6:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
753 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    E CHASE                   VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   .75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0725 PM    SOUTH HILL                VA   1.50 INCH HAIL
04/28/02   MECKLENBURG                    HAIL FROM 715 TO 725
                                          PMREPORTED BY SPOTTERS

0720 PM    SOUTH HILL                VA   1.75 INCH HAIL
04/28/02   MECKLENBURG                    REPORTED BY
SPOTTERS

0745 PM    IN TOWN EMPORIA           VA   .75 INCH HAIL
04/28/02   EMPORIA                       REPORTED BY SPOTTERS AT
                                          RTE 58 AND MARKET ST.

The radar

The Norfolk radar (KAKQ), 59 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Northampton

When
April 28, 7:00 PM EST
Where
Northampton County, Margaretsville
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
36.533, -77.350

Hail, Northampton

When
April 28, 7:15 PM EST
Where
Northampton County, Seaboard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.483, -77.433

Hail, Hertford

When
April 28, 7:40 PM EST
Where
Hertford County, Murfreesboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.450, -77.100

Thunderstorm Wind, Pasquotank

When
April 28, 8:29 PM EST
Where
Pasquotank County, Elizabeth City
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.300, -76.233

Wind gust moved large building/work shop, and tore front out of building.

Thunderstorm Wind, Pasquotank

When
April 28, 8:33 PM EST
Where
Pasquotank County, Ecg Cst Grd Air Stn
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.267, -76.167

Wind gust of 58 mph reported by ASOS.

Hail, Perquimans

When
April 28, 8:40 PM EST
Where
Perquimans County, 3 mi E of Hertford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.183, -76.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293520, 5293522, 5293521, 5293525, 5293524, 5293523.